Illinois, 2024

High Wind in Illinois, March 3, 2024

March 3, 2024 · NWS LOT · 1 event in 1 county or zone

High winds blew down a large tree onto power lines on the corner of Route 6 and McLindon Road near Minooka, sparking a wildfire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

High winds blew down a large tree onto power lines on the corner of Route 6 and McLindon Road near Minooka, sparking a wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 3, 11:46 AM CST, 2 hours 14 minutes earlier. Its key messages:

  • Very windy and dry today with an elevated threat of wildfires.
  • Near record to record warm temperatures today into Monday.
  • Shower and thunderstorms expected with a cold front late Monday into Monday night. A few storms may produce hail and locally heavy rainfall, particularly after sunset Monday evening.
Area forecast discussion, Mar 3, 11:46 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1146 AM CST Sun Mar 3 2024

.KEY MESSAGES...

- Very windy and dry today with an elevated threat of wildfires.

- Near record to record warm temperatures today into Monday.

- Shower and thunderstorms expected with a cold front late
  Monday into Monday night. A few storms may produce hail and
  locally heavy rainfall, particularly after sunset Monday
  evening.

&&

.DISCUSSION...
Issued at 255 AM CST Sun Mar 3 2024

Through Monday night:

Increasingly diffluent flow within the exit region of a 135+ kt
upper jet traversing the central and northern Rockies this
morning will drive the deepening and consolidation of surface low
pressure today into tonight across the eastern Dakotas into
southern Manitoba. Strong pressure falls and a strengthening
surface pressure gradient into the Upper Midwest will drive strong
and very gusty mild southerly winds across a good chuck of the
Mid-Mississippi Valley eastward into the western Great Lakes
region today into this evening. While it will be windy, with gusts
up to around 40 mph through the afternoon, the rapid northward
advancement of a lower-level thermal ridge will support near
record to record high temperatures into the upper 60s to low 70s
today. The combination of this very warm and windy weather with
dead and dry fuels will result in another day with an elevated
threat of wild fires. See the fire weather discussion below for
more on this.

Wind gusts will ease some through this evening, but breezy and
unseasonably warm southerly winds continue tonight into Monday in
advance of a slowly approaching cold front from the northwest.
Accordingly, near record to record warmth will persist until this
front shifts across the area late Monday into Monday night.
Our current forecast low temperatures for tonight are set to be
in the low to mid 50s areawide. If this holds, we will break the
record warmest low temperatures for early March at both Chicago
and at Rockford. Thereafter, in spite of more cloud cover on
Monday, record high temperatures will again be in jeopardy as
temperatures top out into the lower 70s.

A stout EML is expected to keep precipitation chances low Monday
morning into the early afternoon. However, shower and
thunderstorms are expected to develop later in the day into the
evening amid increasingly lower-level moisture just ahead of a
slowly approaching cold front. The severe threat with these
storms into Monday evening continues to be somewhat low (~10% or
less). However, the presence of steep mid-level lapse rates
amidst an amply sheared deep-layer environment supportive of
updraft organization into Monday evening does add some concern
that a few storms could pose a threat for instances of severe hail
(1" in diameter or greater). We will thus have to continue to
monitor this possibility. Otherwise, locally heavy downpours with
these storms should result in some respectable rainfall amounts
(0.5" to 1" inch) across the area through early Tuesday. In fact,
some localized amounts in excess of an inch are certainly
possible, particularly in areas that see some training of multiple
cells along the frontal boundary. This could potentially result
in some minor hydro concerns, especially if these higher amounts
fall over the highly urbanized areas around the Chicago metro
area.

Tuesday through Saturday:

The threat of showers and storms will come to an end on Tuesday
as cold front finally shifts southeast of the area. In its wake,
drier and cooler weather is expected Tuesday through Thursday as a
surface ridge axis shifts into the western Great Lakes region.
Onshore northeasterly winds will be favored with this pressure
pattern. This will thus result in the coolest weather (highs in
the lower 40s) near the Lake Michigan shores each day. Farther
inland, however, highs are expected to generally be in the low to
mid 50s (about 10 degrees above normal highs for this time of
year). Unsettled weather weather then looks to make a return to
the region late in the period (Friday into Saturday) as another
western trough shifts into the central CONUS.

KJB

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1146 AM CST Sun Mar 3 2024

Forecast concerns for the terminals...

- South-southeast winds gusting around 30 to 35 kts this
  afternoon

- MVFR stratus develops late tonight into Monday, some IFR
  ceilings possible especially near RFD

- Breezy southwest winds Monday afternoon with a small (<20%)
  chance for a shower or two

Gusty south-southeast winds will continue to blow through the
terminals this afternoon as a deepening surface low tracks
through the upper Midwest. So far gusts have been generally in
the 27 to 30 kt range but are expected to increase into the 30
to 35 kt range through the afternoon. While gusts are expected
to ease this evening, they will return again Monday afternoon
with gusts in the 20 to 25 kt range but this time out of the
southwest.

In addition to the diminishing gusts overnight, increasing low-
level moisture is expected to lead to the development of MVFR
stratus late tonight into Monday. Some IFR ceilings may also be
observed across portions of northern IL (near RFD) as moisture
pools ahead of a weak surface boundary. As the winds increase
Monday morning, ceilings should gradually lift into 2500 to
3000 ft MVFR range with the possibility that VFR conditions
could return Monday afternoon if deeper mixing is achieved.
Regardless, BKN to OVC skies are expected to persist through the
remainder of the TAF period.

Lastly, there are a couple of periods with a small chance for
isolated showers. The first period will be late this evening
near RFD as the aforementioned surface boundary advances through
northern IL with the second period during the late afternoon on
Monday. Given that forecast soundings during both periods show
rather dry profiles, I suspect rain chances are slim (generally
< 20%) and therefore have not included any formal mention at
this time. However, I still would not be surprised to see a
brief shower or two develop especially Monday afternoon where
better instability looks to be present.

Yack

&&

.FIRE WEATHER...
Issued at 255 AM CST Sun Mar 3 2024

There is an elevated fire danger today with the combination of
strong winds, dry fuels and low relative humidity levels. While
conditions will approach local red flag criteria, current trends
would suggest that relative humidity levels will not meet local
criteria of 25 percent or less.

Southerly winds will steadily increase this morning, likely
gusting in the mid 20 mph range at daybreak with gusts into the
40 mph range by the afternoon. Most guidance shows dewpoints
slowly increasing during the day as low level moisture slowly
moves north. However, deep mixing with the strong winds will
likely mute to climb to some degree as drier air aloft mixes
down to the surface. High temps are expected to reach the upper
60s to the low 70s for most areas and current relative humidity
level forecasts are generally in the 30 to 40 percent range.

While local red flag criteria may not be met, it will still be a
windy day and fuels are currently very dry. Thus, there will
still be an elevated fire danger for wildfires. The winds will
diminish some Sunday evening, but gusts into the 30 mph range
are still expected through mid/late Sunday evening.

&&

.CLIMATE...
It looks like a couple of more records could be in jeopardy
Sunday into Monday:

                   Chicago             Rockford

Sunday 3/3           80                   73
Record High         1974                 1983

Sunday 3/3           48                   43
Record Warm Low     1880                 1983

Monday 3/4           73                   71
Record High         1983                 1983

Monday 3/4           50                   49
Record Warm Low     1983                 1983

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until midnight CST tonight for the IL and
     IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Mar 3, 10:33 AM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1033 AM CST Sun Mar 3 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-041645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1033 AM CST Sun Mar 3 2024 /1133 AM EST Sun Mar 3 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Fire Weather Risk.

DISCUSSION...

Strong southerly wind gusts up to 40 mph today combined with
already dry fuels will result in an increased risk for grassland
fire spread.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday afternoon and night...
 Limited Severe Thunderstorm Risk.
Tuesday morning...
  Limited Thunderstorm Risk.

DISCUSSION...

Showers and thunderstorms are expected late Monday and Monday
night in association with an approaching cold front. While not
looking to be a significant severe weather event for the area,
the potential exists for a few of these storms to produce
instances of hail. Locally heavy downpours are also expected, and
may lead to some minor flooding in more urbanized areas in and
around Chicago.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-041645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1033 AM CST Sun Mar 3 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Thursday through Saturday...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Grundy

When
March 3, 2:00 PM CST
Where
Grundy forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162212.